Adaptive estimation of a quadratic functional of a density by model selection

Béatrice Laurent

ESAIM: Probability and Statistics (2010)

  • Volume: 9, page 1-18
  • ISSN: 1292-8100

Abstract

top
We consider the problem of estimating the integral of the square of a density f from the observation of a n sample. Our method to estimate f 2 ( x ) d x is based on model selection via some penalized criterion. We prove that our estimator achieves the adaptive rates established by Efroimovich and Low on classes of smooth functions. A key point of the proof is an exponential inequality for U-statistics of order 2 due to Houdré and Reynaud.

How to cite

top

Laurent, Béatrice. " Adaptive estimation of a quadratic functional of a density by model selection." ESAIM: Probability and Statistics 9 (2010): 1-18. <http://eudml.org/doc/104331>.

@article{Laurent2010,
abstract = { We consider the problem of estimating the integral of the square of a density f from the observation of a n sample. Our method to estimate $\int_\{\mathbb\{R\}\} f^2(x)\{\rm d\}x$ is based on model selection via some penalized criterion. We prove that our estimator achieves the adaptive rates established by Efroimovich and Low on classes of smooth functions. A key point of the proof is an exponential inequality for U-statistics of order 2 due to Houdré and Reynaud. },
author = {Laurent, Béatrice},
journal = {ESAIM: Probability and Statistics},
keywords = {Adaptive estimation; quadratic functionals; model selection; Besov bodies; efficient estimation.; efficient estimation},
language = {eng},
month = {3},
pages = {1-18},
publisher = {EDP Sciences},
title = { Adaptive estimation of a quadratic functional of a density by model selection},
url = {http://eudml.org/doc/104331},
volume = {9},
year = {2010},
}

TY - JOUR
AU - Laurent, Béatrice
TI - Adaptive estimation of a quadratic functional of a density by model selection
JO - ESAIM: Probability and Statistics
DA - 2010/3//
PB - EDP Sciences
VL - 9
SP - 1
EP - 18
AB - We consider the problem of estimating the integral of the square of a density f from the observation of a n sample. Our method to estimate $\int_{\mathbb{R}} f^2(x){\rm d}x$ is based on model selection via some penalized criterion. We prove that our estimator achieves the adaptive rates established by Efroimovich and Low on classes of smooth functions. A key point of the proof is an exponential inequality for U-statistics of order 2 due to Houdré and Reynaud.
LA - eng
KW - Adaptive estimation; quadratic functionals; model selection; Besov bodies; efficient estimation.; efficient estimation
UR - http://eudml.org/doc/104331
ER -

References

top
  1. P. Bickel and Y. Ritov, Estimating integrated squared density derivatives: sharp best order of convergence estimates. Sankhya Ser. A.50 (1989) 381–393.  Zbl0676.62037
  2. L. Birgé and P. Massart, Estimation of integral functionals of a density. Ann. Statist.23 (1995) 11–29.  Zbl0848.62022
  3. L. Birgé and P. Massart, Minimum contrast estimators on sieves: exponential bounds and rates of convergence. Bernoulli4 (1998) 329–375.  Zbl0954.62033
  4. L. Birgé and Y. Rozenholc, How many bins should be put in a regular histogram. Technical Report Université Paris 6 et 7 (2002).  Zbl1136.62329
  5. J. Bretagnolle, A new large deviation inequality for U-statistics of order 2. ESAIM: PS 3 (1999) 151–162.  Zbl0957.60031
  6. D. Donoho and M. Nussbaum, Minimax quadratic estimation of a quadratic functional. J. Complexity6 (1990) 290–323.  Zbl0724.62039
  7. S. Efroïmovich and M. Low, On Bickel and Ritov's conjecture about adaptive estimation of the integral of the square of density derivatives. Ann. Statist.24 (1996) 682–686.  Zbl0859.62039
  8. S. Efroïmovich and M. Low, On optimal adaptive estimation of a quadratic functional. Ann. Statist.24 (1996) 1106–1125.  Zbl0865.62024
  9. M. Fromont and B. Laurent, Adaptive goodness-of-fit tests in a density model. Technical report. Université Paris 11 (2003).  Zbl1096.62040
  10. G. Gayraud and K. Tribouley, Wavelet methods to estimate an integrated quadratic functional: Adaptivity and asymptotic law. Statist. Probab. Lett.44 (1999) 109–122.  Zbl0947.62029
  11. E. Giné, R. Latala and J. Zinn, Exponential and moment inequalities for U-statistics. High Dimensional Probability 2, Progress in Probability 47 (2000) 13–38.  Zbl0969.60024
  12. W. Hardle, G. Kerkyacharian, D. Picard, A. Tsybakov, Wavelets, Approximations and statistical applications. Lect. Notes Stat.129 (1998).  Zbl0899.62002
  13. C. Houdré and P. Reynaud-Bouret, Exponential inequalities for U-statistics of order two with constants, in Euroconference on Stochastic inequalities and applications. Barcelona. Birkhauser (2002).  Zbl1036.60015
  14. I.A. Ibragimov, A. Nemirovski and R.Z. Hasminskii, Some problems on nonparametric estimation in Gaussian white noise. Theory Probab. Appl.31 (1986) 391–406.  
  15. I. Johnstone, Chi-square oracle inequalities. State of the art in probability and statistics (Leiden 1999) - IMS Lecture Notes Monogr. Ser., 36. Inst. Math. Statist., Beachwood, OH (1999) 399–418.  
  16. B. Laurent, Efficient estimation of integral functionals of a density. Ann. Statist.24 (1996) 659–681.  Zbl0859.62038
  17. B. Laurent, Estimation of integral functionals of a density and its derivatives. Bernoulli3 (1997) 181–211.  Zbl0872.62044
  18. B. Laurent and P. Massart, Adaptive estimation of a quadratic functional by model selection. Ann. Statist.28 (2000) 1302–1338.  Zbl1105.62328

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.